South Dakota, 2003

Hail and Damaging Wind in South Dakota, June 5, 2003

June 5, 2003 · NWS FSD · 4 events in 1 county or zone

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 5, 1:45 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 5, 1:45 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT THU JUN 5 2003

STG CLOSED LOW MOVG THRU WRN SD EARLY THIS AFTN. SCTD TRW POPPING
ACRS THE FSD CWA IN AREA OF STG DYNAMICS AND MDT INSTABILITY. SHEAR
IS PRETTY MUCH NONEXISTENT...SO SUPERCELL DVLPMT NOT XPCTD...BUT
WITH COLD AIR ALF...SMALL TO MARGINAL SVR HAIL IS POSSIBLE INTO
EARLY EVNG. XPCT SHRA CVRG TO INCRS THIS EVNG AND OVRNGT FM W TO E
CLOSER TO THE MAIN LOW...BUT THUNDER CHCS WL BE DCRSG AFTR SUNSET AS
INSTABILITY DECREASES. MSTR WILL BE MARGINAL ON FRI AFTN AND EVNG...
BUT WITH COLD MID LVL TEMPS...SHUD SEE SOME SCTD SHRA WITH ISOLD
TRW...MAINLY IN NRN ZONES. NEXT UPR LVL WAVE TO MOV THRU THE REGION
SAT AFTN THRU SUN MRNG. PREV FCST HAD THIS WL COVERED AND ONLY MADE
MINOR TWEAKS TO GRIDS. IN THE EXTENDED...SFC BNDRY TO LAY DOWN NEAR
THE CWA FOR TUE AND WED...SO WL CONT CHC T TUE AFTN AND EVNG...AND
INTRODUCE T FOR WED AFTN AND EVNG AS SFC LOW WL NOT HAVE PUSHED THRU
YET.

.FSD...NONE

MG
Hazardous weather outlook, Jun 5, 10:05 AM CST, 6 hours 20 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT THU JUN 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS OVER EASTERN PORTIONS OF SOUTHWEST
MINNESOTA WILL CONTINUE INTO EARLY AFTERNOON...WITH BRIEF HEAVY
RAINFALL.  SCATTERED BANDS OF THUNDERSTORMS ARE ANTICIPATED TO
DEVELOP EARLY TO MID AFTERNOON FROM THE JAMES VALLEY BACK INTO
SOUTH CENTRAL SOUTH DAKOTA. THE MOST CONCENTRATED AREA WILL
CONGEAL BY LATE AFTERNOON BETWEEN THE JAMES AND BIG SIOUX VALLEYS
LATE AFTERNOON INTO EARLY EVENING.  WHILE MOST STORMS WILL NOT BE
SEVERE...SOME WILL LIKELY PRODUCE HAIL...AND A FEW WITH HAIL TO
THE SIZE OF QUARTERS...MAINLY IN THE LOWER BIG SIOUX AND MISSOURI
VALLEYS. THIS LOW SEVERE WEATHER THREAT WILL DIMINISH AFTER
SUNSET AS THE LINE OF SCATTERED THUNDERSTORMS MOVES THROUGH
SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH
THE HEATING OF THE DAY ON FRIDAY. A MORE SIGNIFICANT CHANCE FOR
THUNDERSTORMS WILL COMMENCE SATURDAY...STARTING IN THE AFTERNOON
ACROSS SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA...AND
SHIFTING INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM CDT...STARTING
IN
AREAS NEAR THE MISSOURI RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 5, 12:29 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
129 PM CDT THU JUN 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    5 N MADISON               SD   1 INCH HAIL
06/05/03   LAKE                           REPORTED BY PUBLIC.

0126 PM    7 N MADISON               SD   1 INCH HAIL
06/05/03   LAKE                           HAIL COVERING GROUND.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 5, 1:48 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
248 PM CDT THU JUN 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    3 SW COLMAN               SD   .75 INCH HAIL
06/05/03   MOODY                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 5, 2:47 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT THU JUN 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    10 S DALLAS               SD   1 INCH HAIL
06/05/03   GREGORY                        HAIL COVERED THE GOUND.
                                          REPORTED BY PUBLIC.
Local storm report, Jun 5, 3:37 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT THU JUN 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    2 N BONESTEEL             SD   1 INCH HAIL
06/05/03   GREGORY                        WIND GUSTS TO 60 MPH
                                          ACCOMPANIED THE LARGE
                                          HAIL.  REPORTED BY
                                          PUBLIC.
Local storm report, Jun 5, 3:58 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 PM CDT THU JUN 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    7 N FAIRFAX               SD   1.25 INCH HAIL
06/05/03   GREGORY                        HAIL TURNED GROUND
                                          WHITE.  BRIEF WIND GUST
                                          TO OVER 60 MPH KNOCKED
                                          DOWN A TREE.  .
                                          REPORTED BY PUBLIC.

The radar

The Sioux Falls radar (KFSD), 146 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Charles Mix

When
June 5, 4:25 PM CST
Where
Charles Mix County, 5 mi W of Wagner
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.083, -98.400

Large hail covered the ground to a depth of several inches. Snowplows were needed to clear roads.

Hail, Charles Mix

When
June 5, 4:30 PM CST
Where
Charles Mix County, Wagner
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.083, -98.300

Large hail covered the ground to a depth of several inches. Wind blew the hail into drifts as high as four feet.

Thunderstorm Wind, Charles Mix

When
June 5, 4:38 PM CST
Where
Charles Mix County, 4 mi NE of Wagner
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.117, -98.250

Hail, Charles Mix

When
June 5, 4:40 PM CST
Where
Charles Mix County, 4 mi NE of Wagner
Measured
1.75 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
43.117, -98.250

Large hail cracked windows and damaged siding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367612, 5367613, 5367615, 5367614.